Macroprolactinomas: retrospective follow up study in the MR imaging and correlation with clinical symptomatology.
OBJECTIVES: Retrospective follow-up study on patients suffering from macroprolactinomas which were treated with agonists of D2 receptors; the MRI results were correlated with the clinical symptomatology and with the level of prolactin in the blood.
METHODS: From 1996 to 2006 we followed 38 patients diagnosed with macroprolactinoma. All patients underwent MRI in same protocol two times. The indication for MRI was based on the clinical symptomatology (signs of hormonal dysfunction, visual fields impairment) or increased blood level of prolactin.
RESULTS: The first predominant clinical signs in males were local manifestations of expansive process and in women hormonal dysfunction. Intratumorous haemorrhage in patients undergoing the treatment with the agonists of D2 receptors is common, it was encountered in 25 cases, but only in two cases it was followed by a more serious clinical symptomatology, which had to be referred to the department of the neurosurgery. Even when there were pronounced regressions or near complete disappearance of the tumour and normalisation of the blood level of prolactin, withdrawal of the treatment with agonists of D2 receptors caused increase in size of the adenoma and increase of level of prolactinaemia.
CONCLUSION: Only two patients presented with serious clinical symptomatology associated with intratumoral hemorrhage. The hemorrhages are more common during the first weeks of therapy, but can happen at any time thought out the treatment with D2 receptor agonists. Our hypothesis: the prolactinomas with higher level of prolactin have greater tendency for larger hemorrhages....